OATAO - Open Archive Toulouse Archive Ouverte Open Access Week

Route to chaos on a dragonfly wing cross section in gliding flight

Bauerheim, Michaël and Chapin, Vincent Route to chaos on a dragonfly wing cross section in gliding flight. (2020) Physical Review E, 102 (1). 1-6. ISSN 1539-3755

[img] (Document in English)

PDF (Author's version) - Depositor and staff only until 28 January 2021 - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
2MB

Official URL: https://doi.org/10.1103/PhysRevE.102.011102

Abstract

The route from linear towards nonlinear and chaotic aerodynamic regimes of a fixed dragonfly wing cross section in gliding flight is investigated numerically using direct Navier-Stokes simulations (DNSs). The dragonfly wing consists of two corrugations combined with a rear arc, which is known to provide overall good aerodynamic mean performance at low Reynolds numbers. First, the three regimes (linear, nonlinear, and chaotic) are characterized, and validated using two different fluid solvers. In particular, a peculiar transition to chaos when changing the angle of attack is observed for both solvers: The system undergoes a sudden transition to chaos in less than 0.1 degree. Second, a physical insight is given on the flow interaction between the corrugations and the rear arc, which is shown as the key phenomenon controlling the unsteady vortex dynamics and the sudden transition to chaos. Additionally, aerodynamic performances in the three regimes are given, showing that optimal performances are closely connected to the transition to chaos.

Item Type:Article
HAL Id:hal-02923133
Audience (journal):International peer-reviewed journal
Uncontrolled Keywords:
Institution:Université de Toulouse > Institut Supérieur de l'Aéronautique et de l'Espace - ISAE-SUPAERO (FRANCE)
Laboratory name:
Statistics:download
Deposited On:26 Aug 2020 16:45

Repository Staff Only: item control page